I started taking 250 mg of Magnesium 4 weeks ago and for about 2 weeks, I didn't notice any difference with my EM flare-ups, pain, or swelling in my feet. I was going to stop taking it altogether but because I had already loaded my pill box for the month, I decided to continue until it ran out. I am so thankful that I did!!! All of a sudden, I noticed that my flare-ups, swelling and pain were gone. I increased the dosage of Magnesium to 500 mg. per day and I have had zero EM issues ever since. I am no longer taking Tylenol or Gabapentin at bedtime. I am going to stop taking Gabapentin 300 mg. in the morning so I will then not be taking any Gabapentin at all.
I don't know how long this treatment will be effective, but I'm riding the EM free train as long as I can.
If you haven't tried Magnesium as a treatment yet, PLEASE TRY IT!!!
So glad to hear the magnesium is working for you. I’ve been on 250 mg for quite a while. It’s supposed to be important for nerve health, but I’ve never noticed any improvement. (I have diabetes & mild large fiber sensorimotor neuropathy; was diagnosed with EM July 27.) I’ll check with my doctor to see if I should increase the magnesium to 500 mg.
I’m also on 3600 mg gabapentin; just started 450 mg mexiletine; and I’m on two neuropathy supplements (l-carnitine & glutamine), so I don’t know if I could tell what is helping or not. So far nothing seems to be doing the trick. I’m beginning to realize all the drugs and supplements in the world won’t stop my flareups if I’m on my feet too much, especially in hot weather.
Thanks for posting.
Beth L...Wow you are taking a lot of Gabapentin. My doctor warned me about taking too much of that drug. It can have some nasty side effects. I'm assuming your doctor approved of the 3600 mg.? I was only taking 300 mg. 3 times a day but now I'm down to 1 a day and I'm going to try to eliminate that. You also have more other issues than I do in that I only have a spine injury that I was taking Gabapentin for leg and back pain. In addition to no longer having EM symptoms, I also have much less leg and back pain since I've been taking 500 mg. of Magnesium. The effects of Magnesium seem to be progressive and the longer I take it, the more my symptoms improve. I'm sure there is a leveling-off point but I haven't found yet.
I sure hope you find some relief Beth L...God bless!!!
Beth L…Wow you are taking a lot of Gabapentin. My doctor warned me about taking too much of that drug. It can have some nasty side effects. I’m assuming your doctor approved of the 3600 mg.? I was only taking 300 mg. 3 times a day but now I’m down to 1 a day and I’m going to try to eliminate that. You also have more other issues than I do in that I only have a spine injury that I was taking Gabapentin for leg and back pain. In addition to no longer having EM symptoms, I also have much less leg and back pain since I’ve been taking 500 mg. of Magnesium. The effects of Magnesium seem to be progressive and the longer I take it, the more my symptoms improve. I’m sure there is a leveling-off point but I haven’t found yet.
I sure hope you find some relief Beth L…God bless!!!
I must have the constitution of a horse. The only side effects I have from gabapentin are dry eyes and some difficulty urinating. My neurologist said I should stay on gabapentin along with the mexiletine he just put me on. He did mouth swabs, which he sent to a lab for pharmacogenetic testing. The results will tell him how fast I metabolize, or filter, various drugs. Apparently fast metabolizers flush drugs quickly from their system and never realize any benefit from taking a "normal" or "one size fits all" dose. Hopefully my neurologist will be able to custom tailor my treatment and calculate dosages for me as an individual.
Smiles, Beth L
Dear rondp43, Thank you so much for your post on magnesium. I also have been taking magnesium for a few weeks and was about to quit taking it, because I didn’t seem to notice any difference …but now I will continue and hopefully I will see some improvement. I am so happy you are doing so much better.
Well...I was afraid this might happen...the positive effects of taking 500 mg. of Magnesium daily may be wearing off. I haven't had any flare-ups, pain, redness, or swelling for almost 2 weeks but last night I had a mild flare-up and some pain. I stopped taking Gabapentin except for 300 mg. in the morning. I had planned to stop taking Gabapentin altogether but after the flare-up last night, I am going to resume taking it at bedtime. I'm not sure if it is because I stopped taking 2 doses of Gabapentin or my body is getting used to the Magnesium and it's not as effective as before. I haven't taken any Tylenol at all for about 2 weeks. So I will continue to take 500 mg. of Magnesium daily along with 300 mg. of Gabapentin in the morning and again at bedtime. More to come ans I try to figure this out.
Four years ago I tried unsuccessfully to stop Lyrica because my peripheral neuropathy symptoms (or was it EM?) had become so minimal. My symptoms came roaring back. It took the better part of a summer to titrate back up to a full dose. I won’t ever try that again! I am now on gabapentin and intend to stay on it (my insurance no longer covers Lyrica). Hoping you get relief again soon, Beth L
If magnésium is no longer eficient, hou must take silicium for a few days ans restart magnésium. It is normal.
I have read this on this page :
it is in french but you can translate it with google.
I only see a couple of references to silicium in the article you indicated. I will continue to research on the internet for the value of silicium. Thanks
wow! that is awesome! I am new here and have not checked in much do to trying to deal with this and other health issues! I am so happy for you. I went to my Dr today and I am on 3 300 mg of Gabapentin and along w/my pain meds and patch for other things (they interact) and about knocks me out for most of the day. But, due to your post (THANK YOU, thank you , thank you!!!!) I am going to try the magnesium as well.
I had read before about someone using magnesium and it helped them in the beginning but later on did not do the trick But everyone is different so SO happy for you! Let us know how you do with going off the Gabapentin. I went off the Gabapentin and tried Lyrica (it was way more tiring and I was gaining like 2 lbs a week!) so when I went off I got a really worse flare...so back on the gabapentin. Thank you again for your great news! It is so nice to hear when people are doing better :-) ps sent you a friend request.
OK so I'm still taking 500 mg. of Magnesium and 300 mg. of Gabapentin in the morning and 300 mg. of Gabapentin at bedtime. I've only had the one mild flare-up and I have no burning pain or other symptoms since. I have not had to take any Tylenol now for several days. Does anyone else know anything about Silicium mentioned above by Carine? I have searched the internet and I can find out very little about it as valuable to aid the use of Magnesium. I will post more if I have any changes to my EM symptoms or treatment.
Im sorry I have never heard of "silicium". However, you might look at Dr Jay S Cohen (Dr who had debilating EM for 3 yrs) is 95% cured after years of treatment.
I was a big fan of magnesium 3 or 4 years ago although did not take it for long enough to benefit from it. I had a heart attack which put a stop to experimenting. Dr Cohen has published a great book on magnesium which you can buy for a couple of bucks on Amazon and it is worth reading. Good luck
Hi I am a newbie here and saw the post about magnesium. I have been taking magnesium for 2 and a half weeks and I have been having burning on the inside legs of both knees. Not sure if the magnesium has caused this or not. I am going to stop taking the magnesium to see if this subsides.
So it looks like the benefits of taking Magnesium for me have all but subsided. Basically I'm back to where I was before I started taking it. I'm only taking 250 mg. a day now in the morning and I'm having flare-ups 1-2 times a day, with redness, swelling, and burning pain. The elimination of all EM symptoms was WONDERFUL while it lasted but once my body got it's fill / saturation of Magnesium, it has almost no benefits at all now. I'm back to taking Gabapentin 300 mg. 3 times a day (morning, evening, and at bedtime) and I also take 3 Tylenol at bedtime. Grrrrrrrrrrrrrrrrrrrrrrrrrr I wanted this to work!!!!
So sorry to hear that the magnesium did not work for you. Makes you feel positive when you think you have found the right thing that works for you. Really appreciate that you share this information.